Missouri, 2003

Damaging Wind in Missouri, August 4, 2003

August 4, 2003 · NWS SGF · 1 event in 1 county or zone

Several large tree limbs were blown down from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several large tree limbs were blown down from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 5:30 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 4, 5:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT MON AUG 4 2003

.SEVERE WEATHER DISCUSSION...
ISENTROPIC PRESSURE ADVECTION INDUCED ELEVATED CONVECTIVE CLUSTER
OVER EASTERN KANSAS...IS NOW BEGINNING TO MOVE INTO A MORE UNSTABLE
ENVIRONMENT.  TEMPERATURES OVER SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI WARMED INTO THE HIGH 80S TO LOW 90S...WITH DEW POINTS
RUNNING IN THE LOW TO MID 70S.  ICT RADAR RETURNS OVERLAID WITH
LIGHTNING DATA INDICATES THAT THESE STORMS ARE GRADUALLY INCREASING
IN STRENGTH.  MODIFIED MODEL SOUNDING NEAR JOPLIN DERIVES MEAN
BOUNDARY LAYER TEMP CAPES OF 3500 TO 4000 J/KG.  GIVEN THE LACK OF
ANY INHIBITION AND PWATS APPROACHING TWO INCHES...THESE STORMS WILL
LIKELY BECOME SURFACE BASED AND STRENGTHEN TO SEVERE LIMITS WITHIN
THE NEXT FEW HOURS.  INITIALLY...TOTAL SHEAR MAGNITUDES WILL NOT
LIKELY BE SUFFICIENT SUPERCELLULAR STORM ORGANIZATION.   MAIN
HAZARDS WILL LIKELY BE LARGE HAIL AND STRONG WIND GUSTS ASSOCIATED
WITH WET MICROBURSTS AND BOWING SEGMENTS LATER TONIGHT.  FLASH
FLOODING WILL ALSO BE OF CONCERN WITH THE POTENTIAL FOR TRAINING
CELLS...AND THE EXPECTED DEVELOPMENT OF AN INTENSE CONVECTIVE
CLUSTER TONIGHT.

.DISCUSSION...

SUBJECTIVE ANALYSIS OF SURFACE AND VISIBLE SATELLITE DATA SUGGESTS
THAT QUASI-STATIONARY FRONT SEPARATING A TROPICAL AIRMASS TO THE
SOUTH FROM A MODIFIED CANADIAN AIRMASS TO THE NORTH HAS LIFTED BACK
TO A LINE ROUGHLY FROM CLINTON TO SALEM MO EARLY THIS AFTN. MODEST
SURFACE CONVERGENCE ONCE AGAIN WAS FAVORING FAR EASTERN PORTIONS OF
THE CWA WHERE ALREADY DEEP CONVECTION WAS BEGINNING TO DEVELOP IN AN
AREA THAT WAS BECOMING VERY UNSTABLE. WILL CONTINUE TO MONITOR
THREAT FOR SEVERE WEATHER POTENTIAL ALONG REMNANT CONVERGENCE
BOUNDARY ACROSS SOUTH CENTRAL MO WHERE SURFACE BASED LIFT SHOULD
OVERCOME WEAK MID LEVEL CAP. SVR T-STORM WATCH WILL BE ISSUED
SHORTLY IN THIS AREA.

OF MUCH MORE CONCERN IS THE EXPECTED MCS DEVELOPMENT OVER SE KS/WRN
MO TONIGHT. STRONG SHORTWAVE WAS QUITE EVIDENT ON WATER VAPOR
IMAGERY FROM CENTRAL SOUTH DAKOTA THROUGH NW KANSAS...AND ALIGNED
VERY WELL TO A SHARP LEE TROUGH/DRYLINE AT THE SURFACE IN THAT AREA.
AHEAD OF THIS SYSTEM SOME WEAK CONVECTION WAS MOVING THROUGH NORTH
CENTRAL KANSAS...AND MAY PROVIDE SOME EARLY EVENING PROBLEMS ACROSS
WRN MO/SE KS BUT THE MAIN IMPETUS FOR TONIGHTS EVENT SHOULD ARRIVE
LATER.

BY MID EVENING...EXPECT SRLY LOW LEVEL JET TO STRENGTH TO AROUND 40
KNOTS...AIDED BY SYNOPTIC SCALE ASCENT WITH APPROACHING SYSTEM TO
THE NW. STRONG LOW LEVEL WARM AIR ADVECTION WILL INTERSECT A VERY
SHARP NW-SE ORIENTED FRONTAL ZONE THAT IS WELL DEFINED IN 850MB
THETA-E FIELDS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED OVER ERN
KS AS VERY UNSTABLE LOW LEVEL AIRMASS IS TAPPED. ONCE
AGAIN...VERTICAL SHEAR PROFILES ARE EXPECTED TO BECOME QUITE
FAVORABLE FOR SEVERE WEATHER AS LOW LEVEL JET AND STRONG NWLY FLOW
ALOFT WORK IN TANDEM...HOWEVER TIMING COULD PLAY A ROLE IN BOUNDARY
LAYER DECOUPLING AND DOWNWARD MOMENTUM TRANSPORT. WOULD APPEAR THAT
GREATEST THREAT FOR WIND DAMAGE AND ISOLATED LARGE HAIL WOULD OCCUR
BEFORE MAINLY BEFORE MIDNIGHT AND RESTRICTED TO WRN MO AND SE KS.

THUNDERSTORM CLUSTERS ARE EXPECTED TO QUICKLY ORGANIZE INTO AN MCS
OVER WRN MO AFTER MIDNIGHT. BY THIS TIME...STRONG THETA-E ADVECTION
WILL LIKELY RESULT IN PRECIPITABLE H20 VALUES APPROACHING 2 INCHES
OVER SW MO AND SE KS. POTENTIAL FOR WIDESPREAD FLOODING WILL BECOME
AN INCREASING CONCERN AS CORIOLIS INDUCED VEERING OF THE LOW LEVEL
JET WILL GRADUALLY CAUSE CONVECTIVE REDEVELOPMENT ALONG TAIL END OF
THE ELEVATED FRONTAL ZONE...WITH CELLS PROPAGATION RESULTING IN
TRAINING ALONG WELL-DEFINED THETA-E RIDGE AXIS. GIVEN THAT MANY
AREAS HAVE RECEIVED 4 TO 8 INCHES OF RAIN SINCE LAST MONDAY...FEEL
THAT A FLOOD WATCH IS CERTAINLY JUSTIFIED ALONG EXPECTED TRACK OF
THIS MCS. WILL UPDATE WWA SECTION BELOW ONCE I OUTLINE THE WATCH
AREA.

SYSTEM SHOULD SETTLE SOUTH INTO ARKANSAS TUESDAY MORNING...BUT HAVE
OPTED TO MAINTAIN LOW CHANCE POPS THROUGH TUESDAY NIGHT AS ONCE LAST
WEAK SHORTWAVE CRESTS THE RIDGE AND DROPS INTO LARGE EAST COAST
TROUGH. UPPER LEVEL FLOW PATTERN ABOUT AS AMPLIFIED AS IVE EVER
SEEN FOR EARLY AUGUST...AND CERTAINLY ISNT GOING TO CHANCE FOR THE
FORESEEABLE FUTURE. SPRAWLING RIDGE OVER THE WESTERN US SHOULD BUILD
MORE NRLY FLOW INTO THE AREA FOR WEDNESDAY. HAVE MADE NO CHANGES TO
THE EXTENDED WITH DRY WEATHER GENERALLY ANTICIPATED AND TEMPERATURES
NEAR CLIMATOLOGY.

&&

.AVIATION...

COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS EASTERN KANSAS
AND WESTERN MISSOURI PRIOR TO 23Z...WILL BE THE MAIN CONCERN DURING
THE NEXT 6 HRS. OUT AHEAD OF THIS AREA...ATMOSPHERIC CONDITIONS WERE
CONDUCIVE FOR ISOLATED SEVERE WEATHER WITH LOCALIZED IFR CONDITIONS.
A FEW CELLS IN WEST CENTRAL MISSOURI WERE ALONG A LINE OF
CONVERGENCE BETWEEN 950/900MB WHICH SEEMS TO BE LEANING TOWARD
BUILDING TOWARD KSGF DURING THE NEXT 2 HRS (01-02Z). MOST OF THE
AREA WILL BE VFR WITH CEILINGS AT OR ABOVE 5000 FEET. KJLN MAY
BRIEFLY GO MVRF CONDITIONS EARLY THIS EVENING...BUT MOST OF THE
SIGNIFICANT WEATHER SHOULD HOLD OFF UNTIL AFTER MIDNIGHT. LIKE THE
PREVIOUS DISCUSSION ON THE LOW LEVEL JET INTERACTION WITH THE
DEEPER MOISTURE FORECASTED TO MOVE INTO BOTH KJLN/KSGF AREAS AFTER
MIDNIGHT. THE EXACT TIME FRAME WILL BE TRICKY BUT IT SEEMS A GOOD
POSSIBILITY OF A LARGE AREA OF MVFR AND OR LOCALIZED IFR CONDITIONS
AFTER 09Z THROUGH 15Z. WILL KEEP TAFS IN CHECK UNTIL NEXT ISSUANCE
AT 06Z...BUT IT MAY CHANGE IF DEVELOPMENT IS SOONER. --JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WATCH SOUTHWEST OF A LINE FROM NEVADA TO
SPRINGFIELD TO BRANSON.
.KS...FLASH FLOOD WATCH FOR CRAWFORD...CHEROKEE...BOURBON.

BOOKBINDER (PUBLIC)/JLT (AVIATION)/CRAMER (SEVERE)
Hazardous weather outlook, Aug 4, 12:00 PM CST, 5 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE TONIGHT WITH THE
  POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND
  GUSTS OF 60 TO 70 MPH...AND WIDESPREAD FLOODING.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS MAY AFFECT LOCATIONS EAST OF AN
  OSAGE BEACH TO WEST PLAINS LINE THIS AFTERNOON...HOWEVER THE
  GREATEST THREAT FOR ORGANIZED SEVERE WEATHER WILL OCCUR MAINLY
  AFTER SUNSET ACROSS PORTIONS OF EXTREME SOUTHEAST KANSAS AND FAR
  SOUTHWEST  MISSOURI...ALONG AND NORTHWEST OF A LINE FROM NEOSHO TO
  OSCEOLA. THUNDERSTORMS WILL AFFECT THE REMAINDER OF THE REGION
  FROM THE LATE EVENING INTO THE OVERNIGHT HOURS....BUT ESPECIALLY
  SOUTH OF AND WEST OF HIGHWAY 13.

  DISCUSSION:

  EVEN WITH A THIN SHIELD OF CLOUDINESS OVER WESTERN MISSOURI...
  THE AIRMASS WAS BECOMING HOT AND QUITE UNSTABLE OVER THE ENTIRE
  OZARKS REGION EARLY THIS AFTERNOON. A BOUNDARY SEPARATING A VERY
  TROPICAL AIRMASS FROM A MUCH DRIER AIRMASS TO THE NORTH HAD LIFTED
  BACK NORTH THIS AFTERNOON...AND WAS SITUATED FROM NEAR CLINTON
  MISSOURI TO ROLLA TO SALEM. ISOLATED TO SCATTERED THUNDERSTORMS
  MAY DEVELOP ALONG THIS STATIONARY FRONT THIS AFTERNOON...BUT
  SEVERE WEATHER IS GENERALLY NOT ANTICIPATED.

  FURTHER WEST...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING INTO
  NORTH CENTRAL KANSAS AND WILL APPROACH SOUTHEAST KANSAS AND FAR
  WESTERN MISSOURI THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE
  EXPECTED TO DEVELOP ACROSS KANSAS THIS AFTERNOON AND PUSH INTO
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. VERTICAL WIND
  PROFILES ARE EXPECTED TO BECOME QUITE IMPRESSIVE THIS EVENING AS A
  STRENGTHENING LOW LEVEL JET INTERACTS WITH A STRONG JET STREAM THAT
  WILL ACCOMPANY THE UPPER LEVEL SYSTEM. THEREFORE...THERE IS THE
  POTENTIAL FOR STORMS TO BECOME SEVERE WITH A THREAT FOR DAMAGING
  WINDS AND POSSIBLY LARGE HAIL.

  OVERNIGHT...THE STORMS WILL ORGANIZE INTO A COMPLEX THAT WILL
  BECOME CONDUCIVE FOR TRAINING THUNDERSTORMS. GIVEN THE EXTREMELY
  MOIST TROPICAL AIRMASS THAT WILL BE IN PLACE OVER THE
  REGION...THE THREAT FOR FLOODING WILL BECOME AN INCREASING CONCERN
  AFTER MIDNIGHT OVER SOUTHWEST MISSOURI AND EXTREME SOUTHEAST
  KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 LACK OF A STRONG HIGH PRESSURE SYSTEM WILL KEEP THE FRONT DRAPED
 ACROSS THE AREA ON TUESDAY. THUNDERSTORMS WILL WILL LIKELY BE
 ONGOING TUESDAY MORNING ANY MAY CONTINUE ACROSS SOUTHERN MISSOURI
 INTO THE AFTERNOON AND EVENING HOURS. AT THIS TIME IT DOES NOT
 APPEAR THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM
 DEVELOPMENT...AND THEREFORE HEAVY RAIN AND FREQUENT CLOUD TO
 GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT
 ACROSS THE ENTIRE OZARKS REGION...BUT ESPECIALLY SOUTH AND
 WEST OF A OSCEOLA TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Special weather statement, Aug 4, 1:47 PM CST, 4 hours 8 minutes before
MOZ081-082-092-096>098-105-106-050200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 835...IN EFFECT UNTIL 900 PM CDT MONDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DOUGLAS...HOWELL...LACLEDE...OREGON...OZARK...SHANNON...TEXAS AND
WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
HOUSTON...LEBANON...MAMMOTH SPRING AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Special weather statement, Aug 4, 4:30 PM CST, 1 hour 25 minutes before
KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>104-050400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 837...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...GREENE...
HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR...
STONE...TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

TERRY

The radar

The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
August 4, 5:55 PM CST
Where
Barry County, 2 mi SE of Monett
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.900, -93.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333240.